I am a Registered Nurse with 20 years experience. I have witnessed the detrimental effects of addiction in both "Clients" (as Patients are now called) and more disturbing a recent increase in Nurses Nation wide! Unfortunately I too became a victim of an addiction to Tramadol. Being aware of the dangers and effects of addiction I decided to Detox myself and get clean about 8 months ago and have remained clean since. I decided to share this with those who may find themselves in my situation and seeking help.
First of all the name Ann Payne is NOT my real name or anyone I know. It is made up (Payne as in Pain) so if ANYONE should share this made up name PLEASE ACCEPT my apologies .The rest is all real based only on my experience Nursing for 20 years in various States and Departments , education and perceptions
Contrary to Public perception, there are countless Nurses who do not have ready access to Medical Care! Unlike Doctors who are unified and supportive of eachother; Nurses as a whole are the most CRITICAL and UNSUPPORTIVE,of their peers than ANY other Profession.
I was working for an Agency in ER , assisting with a combative 350 lb drunk male, when OUCH I felt a twinge in my back! I did fill an incident and my Agency did send me for x-rays through Workmens comp. with the "warning" make sure you are cleared to work before we can give further assignments". I am a single mother and already living paycheck to paycheck! So when I was told it was "just a strain" I asked MD to NOT place any work limits on me. I would "take it easy" and try not to excerbate the injury was given a prescription for a "non-narcotic pain killer....Tramadol 50mg 1 or 2 q 6 h prn 30 pills come back in 3 wks. okay. Tramadol worked great! When pin was more I would take 2 and I was okay. Except 20 days later MD would not refill! Didnt want me to become "dependant" on this NON NARCOTIC pain med. Guess its okay to be "dependant on tylenol (liver toxic) or Ibuprofen (GI irritant,etc) well as my pain got worse I really didnt understand the logic. I began to understand how other Nurses ended up with worse addictions.When you have pain you need relief!I did NOT Doctor shop but when another Nurse gave me some of her Tramadol (her MD gives her 90 a month for fibromyalgia!) Another assignment another Nurse hearing of my plight showed me how to get it myself no MD RX needed, no work limitation!! THIS is how I became addicted, I ordered started taking 2 tabs 100mg aday which gradually increased to 800mg a day for 2yrs! Then I got a 3 month assignment in a Detox facility. People came in to Detox from Opiates, we had a protocol for this. Clients would come for Tramadol withdrawel we had NO protocol for this. (of course this is a NON NARCOTIC ANALGESIC so its safe right? So I kept taking my 800mg a day.
Nurses should always be versed on pharmacology to be aware of any intereactions between meds and alert both Clients and MDs of possible intereactions, and know whatmside effects to look for in Clients. So I started finding MORE and MORE TRAMADOL withdrawel signs and symptoms yet all MDs I pointed this out too would just suggest "tapering down" not a "problem" like the true Opiates per se.
About 8 months ago another RN confided in me she wanted to stop taking her Percocets but could not afford to go to treatment as she could neither take time off nor did she want others in the field to know she had a problem.Having extensive "detox" experience in OPIATE withdrawel I agreed to have her over my house for 7 day unnofficial detox. I suggested she ask her MD for meds for self Detox. She ws given seroquel 25mg. Clonodine 25mg and Neurontin 300mg. told to take Seroquel 1 or 2 q 4hrs for anxiety, Clonidine if her B/P got elevated (if B/P below 140/90 and took would faint) and Neurontin 300mg tid to prevent seizures for withdrawel. With this regime we successfully Detoxed her and then she proceeded to seek alternative pain control methods. Meditation, herbs etc.
Now I had been taking Tramadol for 2 1/2 yrs daily. I started to wonder, am I addicted? Started looking up signs and symptoms etc. I am in the same or worse boat as my friend was as I live work in a small community do not have Medical insurance and if I sought help I would get the "addict" label etc. so I thought what would happen if I did not take Tramadol at all one day? What would happen? See next post for what happened!!!!